Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.
ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry
Blame Dental Work or Xanex for Tinnitus?
I am writing now to see if you might share some of your guidance and wisdom to help my brother who is suffering pretty badly with tinnitus.
Tinnitus started about four years or so ago for him. At the time of onset, he was having some extensive dental work done and was also taking Xanax and Ambien for sleep, both of which I know are ototoxic. I immediately had him start on your products at some point in time and he used them without success for about 3-4 months. He has not been to a doctor/audiologist for his tinnitus. I guess he was coping with tinnitus - it being at a level 4-5. But recently some things changed. He stopped the Xanax and has reduced the amount of Ambien. He still is taking some Ambien, though. Stopping the Xanax seems to have driven the tinnitus up to a level 9-10. It is constant ringing in his ears.
Since the tinnitus is so bad right now, do you have any guidance as to what his next steps should be? From my reading and research, I currently am thinking that the dental work and the hidden pockets of bacteria in the mouth are the culprits.
Anyway, do you have any ideas what my brother's next steps might be to get him some relief? Thank you in advance for your compassion and kindness.
Thanks for your message. Your brother may have started tinnitus due to some dental issues but I believe the recent uptick in noise is due to abruptly stopping Xanax. Xanax is a benzodiazepine medication and they are very dangerous. Stopping them suddenly brings on the very conditions they were used to treat in the first place. This is called the benzodiazepine withdrawal syndrome and it can be pretty nasty for many people.
Benzodiazepines (benzos for short) act by potentiating the effect of GABA in the brain. GABA is an inhibitory neurotransmitter and promotes feelings of calmness. This is why Xanax works. The problem is, when used long-term, the brain ceases to produce its own GABA. Rapid withdrawal then leaves the brain with a preponderance of the excitatory neurotransmitter glutamate and the brain goes into a hyper-excitatory state, worsening all neurological conditions, including tinnitus.
The answer is for your brother to visit his prescribing physician and tell him about the withdrawal symptoms. The physician can then put him back on an appropriate benzo and schedule a gradual decline in dosage so his brain can accommodate the reduced medication.
We published an article on benzodiazepine withdrawal syndrome which discusses this problem in more detail.
Wishing your brother quiet times,
How can a pill help hair cell damage?
If tinnitus is caused by the hairs in the inner ear falling down how can a pill help?
This is a pretty important question and deserves a good answer. Our products do not repair hair cells in the inner ear. But then, nothing does. What they do is minimize the consequences that these damaged hair cells cause. Once the hair cells are damaged, they create an excess amount of glutamate, an excitatory neurotransmitter in the brain. Glutamate causes an increase in electrical activity and leads neurons to fire continuously, whereby they become exhausted and die. As they die, they create free radicals that do further damage to cells. There is a cascading torrent of neurological damage that occurs once hair cells are damaged.
Arches products help limit the damage in three ways. First, Ginkgo biloba, found in Arches Tinnitus Formula, is a powerful glutamate antagonist and neuroprotector. Second, it is also an antioxidant and helps prevent damage from free radicals. Third, it provides increased circulation to the inner ear, especially in the micro-capillaries that feed the inner ear and cochlea. This increase in circulation brings more nutrients and oxygen to the inner ear to help in healing and recovery.
A more complete discussion of these activities is found in our article Arches Tinnitus Formula: The Science Behind the Product.
Wishing you quiet times, Barry Keate
Muscle Spasm in the Ear and Tinnitus
Can your products help with Tensor tympani myoclonus, a form of tinnitus?
Thanks, Kenny M.
Thank you for your question. Tensor tympani myoclonus is a condition where there is a muscle spasm (myoclonus) of the tensor tympani muscle in the middle ear. The purpose of the tensor tympani muscle is to pull against the eardrum so it tightens and dampens the vibration and sound level in the middle ear. This is particularly effective for the sounds of chewing.
People suffering from this condition usually describe the sensation of butterflies or moths in their ear, fluttering their wings. It can also be heard as a clicking sound. This is believed to be caused by the spasm of the tensor tympani muscle. Exposure to an extreme noise injury is often the cause of the condition but it continues after the noise has abated.
Influences such as stress, anxiety, stimulants and others are thought to worsen the condition. Medications such as muscle relaxants and anti-anxiety drugs are often prescribed and can be helpful for some people. Also, biofeedback, acupuncture and hypnotherapy can be helpful for some. Unfortunately, Arches Tinnitus Formula does not fall into these categories and will not likely be helpful.
A medical procedure that surgically sections the muscle tendons via tympanotomy has been shown to be very successful and has few, if any, side effects. An article from the International Tinnitus Journal describes both the condition of tensor tympani myoclonus and its successful surgical resolution.
Wishing you quiet times,
NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.